Drug Testing News BLOG

Two new case studies suggest that habitual use of marijuana may lead to cannabinoid hyperemesis syndrome, a disorder characterized by severe nausea, vomiting, and abdominal pain.

The two separate reports are presented today at the American College of Gastroenterology's (ACG) 77th Annual Scientific meeting in Las Vegas. According to the researchers, those who regularly use marijuana, natural or synthetic, are likely to develop this little-known condition which poses a serious burden to the healthcare system because it requires physicians to use costly diagnostic tests and ineffective treatments in an effort to find the cause of a patient's symptoms and provide relief.

"Most healthcare providers are unaware of the link between marijuana use and these episodes of cyclic nausea and vomiting so they are not asking about natural or synthetic cannabinoid use when a patient comes to the emergency room or their doctor's office with these symptoms," Dr. Ana Maria Crissien-Martinez, of Scripps Green Hospital and Clinic in San Diego, said in a Scienceblog.com news feature.

Dr. Crissien-Martinez co-authored the case report, "Marijuana: Anti-Emetic or Pro-Emetic," which described a series of nine patients with cannabinoid hyperemesis at Scripps Green Hospital. The patients' average age was 30 years-old and 88 percent of them used cannabis daily.

"Patients who use cannabis whether natural or in synthetic form called Spice also don't realize their unexplained episodes of cyclic nausea and vomiting may be a result of this use, with some increasing their cannabis use because they may think it will help alleviate their symptoms, and it actually makes them worse," said Dr. Crissien-Martinez. "The only resolution is cannabis cessation."

The other case report, completed by a team of researchers from the Walter Reed Walter Reed National Military Medical Center/Uniformed Services University of the Health Sciences in Bethesda, MD., may be the first reported case of cannabinoid hyperemesis attributed to synthetic marijuana. Synthetic marijuana is highly dangerous, yet can be instantly detected.

Researchers from both case studies agree that patients frequently have multiple hospital, clinic, and emergency room visits with extensive negative work-up to include imaging studies, endoscopies, and laboratory drug testing before they are finally diagnosed with the condition.